Disclaimer: I am not a medical professional of any kind. This is just my personal experience as a person with epilepsy.
I had two seizures seemingly “out of the blue” back in 2014, when I was 23. The seizures were just 2 days apart, and were enough to qualify for me for an epilepsy diagnosis. I don’t believe that I had fully recovered my memory and cognition between the two seizures. Once hospitalized after the second seizure I continued to have memory problems and a general feeling of being spacey or “off” for five or six days afterward.
Due to my state of mind during that period of recovery, I hadn’t really put any thought into the medication they started me on for seizures. It was Keppra. I took “true” Keppra for the six days that I was hospitalized. When I left, they gave me a prescription for the generic version which is Levetiracetam. I’ve been on the generic Levetiracetam ever since, but I say Keppra and will use the term Keppra in this blog post because it’s just easier to pronounce and spell.
In high school I had rather serious depression, clinical anxiety and PTSD. I’ve struggled with pretty severe PMS (that feels similar to a bout of depression or anxiety) even since getting past the worst of my mental health struggles. As a result, I perceive myself as being emotionally sensitive.
After I was able to leave the hospital, I googled levetiracetam to learn more about what this medication was all about. I nearly panicked, reading about the side effects of keppra. I was scared to see people say that keppra has emotional side effects, and to realize that online epilepsy forums even use the term kepprage to describe the aggression or anger side effects of Keppra.
I’ve never been prone to anger, just sadness, self-doubt and anxiety. Still, I was worried that over time this medication would negatively impact my emotional wellbeing. However, I had been seizure-free on Keppra so far. I had not felt as if I had any negative side effects of keppra. I talked it over with Ryan and we decided that we would keep an eye on my emotions, but there was no reason to request switching medications until or unless we saw serious side effects.
We mostly forgot about it after a few months, because emotionally I just seemed like my typical self. Now, over 3 years later, I still believe that I have experienced no side-effects from Keppra. I have remained seizure-free this entire time, despite having EEG’s that still show epileptiform waves, suggesting that my brain is still prone to seizures. So, it seems like my brain is still “wanting” to have seizures, but Keppra is doing it’s job.
I wish I would have realized back in 2014 that there is a negative bias for medication reviews online. When people take a medication and it works wonderfully, they don’t typically go online to talk about their (lack of) side effects. However, when people get unlucky and have very severe side-effects, or they have a medication that does not work for them, they are scared, upset, or perhaps they just want to feel less alone. This makes those people much more likely to share their experience online so they can feel support.
It’s definitely true that keppra causes side effects in some people. However, if you do a quick google search it would seem as if it causes bad side effects in a majority of patients which is just not true. In fact, my neurologist told me it has less side effects than the majority of anticonvulsants currently available, which is part of why it is so commonly described for epilepsy now. If you have recently been diagnosed and prescribed Keppra, my advice is to give it a real shot, and to not get too worried about negative side effects you’ve read about online. I hope it goes as well for you as it has for me.
I have been taking Keppra for a number of years now and my emotional experience has been happy. I can cry when I hear some music and recently have been laughing with the late night talk shows. I try and control my emotions when talking to my wife and daughters to avoid crying. I’m 85years old.
Hey, I appreciate your blog. I have been on keppra for about 4 years but I keep having break through seizures. They just upped it a little bit, only 250 milligrams, and I am feeling awful… nauseous,off balance,very emotional, on the verge of tears all the time. I am wondering if I will get used to it.
I am 70 years old, I have 5 kids and 8 grandchildren… I have a lot of reasons to get back to normal! I had my last seizure Monday and I haven’t felt like doing anything but lie in bed. Maybe it is partly that I haven’t gotten over the seizure.Any input?
I have my first two ‘grand mal’ seizures when I was 25. I did not act, was not diagnosed and let time pass. The seizures returned and I started to suspect epilepsy. I abstained from medication. Seizured hit me at odd intervals and I was properly diagnosed and prescribed Tegretol, Depakine and other anti-epileptica. That still did not stop my seizures (but did cause diarrhea). The seizures worried my neuro and I was prescribed Keppra in 2012 as a new drug and last resort, but without mentioning any side effects. My neuro stepped up from a low dosage (250 mg daily and advised me to have my spouse around when I started. This was a terrible time. My observation of the world changed from day one: it became distanced. I lost my deep love for my wife and four kids (26, 24, 22, 19). There were times my wife even seemed a stranger to me. This I always realized minutes later but there is nothing I can do about it.
The seizures returned all the same and the dosage was increased step-wise to 3.000 mg. daily, which is said to be the limit for my weight (95 kg.). Over time I became very short-tempered and bad company.
As I could no longer handle this situation I consulted my neuro and we (!) decided to lower that dosage to 2.500 mg.. Shortly afterwards I had two major seizures, was hospitalized and had two more seizures in the hospital.
Now I am back at 3.000 mg daily and do not expect to ever return to a normal life. I am so grateful my spouse cares for me and bears with me.
Each and every seizure over the 40 years has occurred in my sleep and I have experienced a few ‘abscences’.. I sleepwalk as well.
The final question is whether Keppra is worth all this s**t. Since seizures have a great impact on the ones around you and are damaging to yourself and society the answer has to be: yes.
What about Xanax or Valium, with it. I’m also on keppra, 500mg 2x a day. I went to the er one night in December. I kept telling him I wasn’t feeling well. He said all my prescriptions were raising a red flag for him. He said he could not give me anything. The next day I flew to Florida. I was there a couple of hours, we went to go pick up take out. I kept telling her that their was something wrong with my eyes. I couldn’t focus. We got home I was making my mom a plate to eat, we had Chinese. Went to hand it to her and bam, hit the hardwood. Knocked out cold. I was having them since the age of 12. But labeled as an hypochondriac, then a drug addict to this day. Lost everything, my house, family, job, kids, friends,car! I’m just a drug addict! Yah, with EDS, pots, fibromyalgia, you name it! I chose drugs over family that’s why I can’t go on vacation with them and am not invited to any family gatherings. NOTHING! They don’t care at all. I just need to get some exercise and eat better I live on 1200.00 a month. That’s it. No hand outs, no food stamps. Nothin, I can’t even borrow 20.00, I’ll go get high! No car, I can’t even get a ride! I live in Michigan. It’s cold 9 months out of the yr. try walk-in with that! Thanks for letting me rant! Darsey
I wouldn’t wish this disorder on anyone, but still, it is nice to hear others sharing their struggles with seizures and medications. Diagnosed with seizures/epilepsy as a child (mostly nocturnal, grand mal), I have been on meds ever since (43 years). Lamictal right now. Doesn’t prevent the seizures, but almost eliminates the after effects of the seizures! Wow! Recently tried adding on Keppra. Significant, unpleasant side-effects. Here is my question for all. How much are you willing to give up? When are the drug side-effects not worth it? If you only had a few nocturnal seizures a month, drug side-effects were minimal, and life was good, would you consider yourself lucky and leave well-enough alone?